To cite this article: Hompes S, Köhli A, Nemat K, Scherer K, Lange L, Rueff F, Rietschel E, Reese T, Szepfalusi Z, Schwerk N, Beyer K, Hawranek T, Niggemann B, Worm M. Provoking allergens and treatment of anaphylaxis in children and adolescents – data from the anaphylaxis registry of German-speaking countries. Pediatr Allergy Immunol 2011; 22: 568–574.
Anaphylaxis is the most severe reaction of an IgE-mediated hypersensitivity. Data about affected patients may help to improve our knowledge of anaphylaxis and its medical care. We analysed data from the anaphylaxis registry of German speaking countries with regard to the provoking allergens and treatment modalities of anaphylaxis in children and adolescents.
Inclusion criteria were severe systemic allergic reactions with concomitant pulmonary and/or cardiovascular symptoms. The data are collected by a password-controlled online-questionnaire. For this analysis, data of 197 reported anaphylactic reactions from children and adolescents registered between 2006 and 2009 were included.
The data show that within the registered cases the most frequently affected organ systems for children and adolescents were the skin (89%) and the respiratory tract (87%) followed by symptoms of the cardiovascular system (47%) and the gastrointestinal tract (43%). The most frequent elicitors were food allergens accounting for 58% of cases, followed by insect venom (24%) and drugs (8%). The most frequent food allergens were peanuts followed by tree nuts and animal related food products. In 18% aggravating factors such as physical exercise were noted by the clinicians. 26% of the analysed patients had experienced more than one reaction. The data regarding the emergency treatment show that antihistamines (87%) and corticosteroids (85%) were often used but that adrenaline was rarely used (22% of the registered cases).
Taken together these data show that the analysis of anaphylaxis by registration of affected individuals can provide data about provoking allergens and treatment measures but also suggest the impact of aggravating factors on anaphylactic reactions. The under-represented usage of adrenaline indicates the need of educational measures for patients and their physicians.